Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 79, NWS Quad Cities, IA

May 31, 2000Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 10:34 AM CDT for Benton County, Buchanan County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 10:34 AM CDT (15:34 UTC)
Expired
May 31, 2000, 11:15 AM CDT
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 10:43 AM CDTThunderstorm Wind 52 MMt Auburn, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS53 KDVN 311535
SVRMLI
IAC011-019-311615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1034 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1115 AM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 9 MILES WEST OF MOUNT
  AUBURN...OR 4 MILES SOUTHWEST OF LA PORTE CITY...MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   BRANDON BY 1055 AM CDT.
   CHENEY BY 1100 AM CDT.
   SPENCERS GROVE BY 1105 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF WINDS IN EXCESS OF 55 MPH 
AND LARGE HAIL. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4229 9230 4206 9229 4190 9184 4246 9185
          4245 9206 4229 9208

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:35 AM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, May 31, 2:35 AM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 AM CDT WED MAY 31 2000

...WILL TRY AND BE BRIEF WITH ONGOING CONVECTION ACROSS OUR AREA...

LATEST MCC (2)...NOW OVER FORECAST AREA DROPPING LOTS OF RAIN WITH
SOME HAIL. SIGNIFICANT PONDING AND FLOODING NOW BEING REPORTED IN
PORTIONS OF EAST CENTRAL IOWA.  THIS EVENT...PLUS YESTERDAY MORNING/S
PRECIP MAKES NORTHERN 1/2 TO 2/3 OF FORECAST AREA PRIMED FOR FLOODING
FROM ANY ADDITIONAL RAINS.  NOWCAST TOOLS SUPPORT MCC CONTINUING TIL
AT LEAST DAWN ACROSS PARTS OF FORECAST AREA WITH WIDESPREAD 1 TO 3 INCH
AMOUNTS AND ISOLATED AMOUNTS OF UP TO 5 INCHES.  THUS...FLASH FLOOD
WATCH PLANNED FOR NORTHERN 2/3 CWFA THRU TONIGHT.  SURFACE ANALYSIS
SHOWS NEARLY STATIONARY AND SIGNIFICANT EAST TO WEST FRONT DRAPPED JUST
NORTH OF I-80 IN OUR FORECAST AREA...INTO SW IOWA WITH WEAK LOWS NEAR
KALO AND KRDK...OVERALL FAVORABLE PATTERN FOR MORE SIGNIFICANT AND
WIDESPREQAD RAINS WITH SOME SEVERE POTENTIAL.

...RAIN AND FLOODING NEXT 24 HOURS MAIN CONCERN AND THEN FROPA LATE...

AS DISCUSSED PAST COUPLE OF NIGHT/S...MODELS DON/T AND HAVEN/T HANDLED
PAST 2 MCC/S WITH EVEN ETA TO FAR NORTH.  USING PRESISTENCE AND LATEST
MODEL SUITE OF GUIDANCE SHOWS LITTLE CHANGE WITH FAVORABLE ROUND OF
HEAVY PRECIP EXPECTED TODAY AND ESPECIALLY TONIGHT...ESPECIALLY ETA...
FOR NORTHERN 1/2 TO 2/3 OF OUR AREA.  THIS IS JUST WHERE WE DON/T NEED
IT.  EXTRAPOLATION OF CURRENT OUTFLOW BOUNDARY FROM THIS MCC AND QUASI-
STATIONARY FRONT PUT/S MOST AREA AT RISK FOR ANOTHER STRONG MCC PM AND
INTO TONIGHT. PRECIPITAL WATER AMOUNTS OF UP TO 2 INCHES AND TRAINING
OVER ALREADY SATURATED GROUND COULD PRODUCE WIDESPREAD FLOODING TONIGHT
IF MCC DOES TRACK OVER NORTHERN 2/3 CWFA.

THIS AM...WILL KEEP POPS MOST AREAS FROM CURRENT MCC WITH POSSIBLE
REDEVELOPMENT LATE PM AND TONIGHT WITH SEVERE WORDING AND HEAVY RAINS
PER FLASH FLOOD WATCH POTENTIAL.  MAY HAVE PRECIP ONGOING ALL DAY
FAR NORTH DUE TO STRENGTH OF BOUNDARY AND LOCAL FORCING TO OVERCOME
DEMISE OF MCC. WILL UNDERCUT TEMPS FROM FAN/FWC/MAV GUIDANCE NORTH OF I-
80 DUE TO PRECIP TODAY. MINOR CHANGES REST OF PERIODS.

...EXTENDED (FRI-SAT-SUN)...
MEDIUM RANGE MODELS ALL SHOW FROPA THURSDAY WITH SHOWERS AND
THUNDERSTORMS LIKELY ALONG FRONT AND TURNING COOLER. CANADIAN HIGH
PRESSURE DOMINATES REST OF FORECAST PERIOD FOR DRY AND COOLER
CONDITIONS. WILL TAKE A LOOK AT MRF BEFORE ISSUANCE BUT SHOULD SEE
NO SIGNIFICANT CHANGES FROM ABOVE RATIONALE.

COORDINATED WITH ARX...ILX...DSM...HPC...THX.

.DVN...
IA...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
IL...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
MO...NONE.

NICHOLS

In the hours before

Local storm report, May 31, 4:41 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
441 AM CDT WED MAY 31 2000

STREET FLOODING REPORTED IN KEITHSBUR.  SOME COUNTY ROADS
IN SOUTHERN MERCER CLOSED TO WATER.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    KEITHSBURG                IL   FLOOD
05/31/00   MERCER                         STREET FLOODING
                                          REPORTED IN KEITHSBUR.
                                          SOME COUNTY ROADS IN
                                          SOUTHERN MERCER CLOSED
                                          TO WATER.
Local storm report, May 31, 4:46 AM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CDT WED MAY 31 2000

FLOODING REPORTED IN COLUMBUS JUNCTION AND AND IN LOW
LYING AND FLOOD PRONED AREAS.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    COLUMBUS JCT              IA   FLOODING REPORTED IN AND AROUND  05/31/00   LOUISA                         COLUMBUS JUNCTION IN LOW LYING                                             AND FLOOD PRONED AREAS...                                                  REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 31, 4:53 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
453 AM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 AM    COLUMBUS JCT              IA   FLOOD
05/31/00   LOUISA                         FLOODING REPORTED IN
                                          COLUMBUS JUNCTION AND
                                          AND IN LOW LYING AND
                                          FLOOD PRONED AREAS.
                                          REPORTED BY STORM
                                          SPOTTER.
Special weather statement, May 31, 4:58 AM CDT, 5 hours 36 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-010900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT WED MAY 31 2000

...WIDESPREAD RAINS ALONG WITH STRONG TO SEVERE THUNDERSTORMS
POSSIBLE...MAINLY THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ALONG AND
NORTH OF I-80...

A NEARLY STATIONARY FRONT EXTENDS FROM NEAR DUBUQUE...SOUTH-WESTWARD TO
SOUTH OF OMAHA NEBRASKA.  THIS BOUNDARY WILL COMBINE WITH WEAK UPPER
LEVEL DISTURBANCES TO PRODUCE OCCASIONAL CONVECTION TODAY AND INTO
TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY
WITH SOME STORMS APPROACHING SEVERE LEVELS WITH HAIL AND GUSTY WINDS
POSSIBLE.  THE PRIMARY CONCERN IS POSSIBILITY OF WIDESPREAD AND
SIGNIFICANT RAINFALL..WITH ADDITIONAL AMOUNTS OF 2 TO 3 INCHES ON TOP OF
THE RAINS THAT HAVE FALLEN THE PAST 24 HOURS.

THE MOST FAVORED AREAS OF SEEING STORMS AT THIS TIME WILL BE MAINLY
ALONG AND NORTH OF I-80 INTO THE OVERNIGHT HOURS.  OVER THE NEXT SEVERAL
HOURS...SKIES WILL GRADUALLY BECOME PARTLY SUNNY BY MID DAY IN THE
SOUTH OF I-80 WITH SHOWERS AND A FEW THUNDERSTORMS MOVING EAST AND
DISSIPATING.  AREAS NORTH OF I-80 CAN EXPECT MOSTLY CLOUDY SKIES WITH
SHOWERS AND THUNDERSTORMS CONTUING.  TODAY/S HEATING SHOULD PROVIDE
ENOUGH INSTABILITY TO COMBINE WITH MODERATE TO STRONG WIND SHEAR...OR
THE CHANGE OF WIND SPEED AND DIRECTION WITH HEIGHT TO SUPPORT THE
DEVELOPMENT OF MORE BROKEN LINES OF CONVECTION ALONG AND AHEAD OF THIS
FRONT BY LATE AFTERNOON.

THE PRIMARY THREAT LATE THIS EVENING AND INTO THE OVERNIGHT HOURS WILL
BE HEAVY RAINFALL AND FLOODING AND FLASH FLOODING.  STRONG WINDS OF
GUSTS OF 60 MPH OR MORE POSSIBLE WITH HAIL A SECONDARY THREAT.

THE NORTHERN 2/3RDS OF EASTERN IOWA AND NORTHWESTERN ILLINOIS ILLINOIS
ARE UNDER A FLASH FLOOD WATCH THROUGH TONIGHT BECAUSE OF THE RISK OF
SIGNIFICANT FLOODING.

SPOTTER ACTIVATION MAY BE REQUIRED....MAINLY FOR AREAS NORTH OF US-34
AND ESPECIALLY NORTH OF I-80. EMERGENCY MANAGERS AND SPOTTERS SHOULD
MONITOR CHANGING CONDITIONS FOR FURTHER UPDATES.

NICHOLS
Special weather statement, May 31, 7:12 AM CDT, 3 hours 22 minutes before
IAZ068-ILZ015-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
712 AM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR THE QCA...

AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR SCOTT
COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS UNTIL 9 AM.  THIS
INCLUDES THE QUAD CITIES AND SURROUNDING AREAS.

AT 7 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY
RAIN CONTINUED TO FALL OVER PARTS OF SCOTT AND ROCK ISLAND
COUNTIES.  DOPPLER RADAR ESTIMATES THAT SOME AREAS COULD HAVE
RECEIVED NEARLY 2 INCHES OF RAIN SINCE 530 AM.  THUNDERSTORMS
CONTINUE TO MOVE ACROSS THE AREA...ALTHOUGH THEY HAVE WEAKENED
SOMEWHAT SINCE 630 AM.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  AVOID DRIVING ON WATER
COVERED ROADWAYS.

WOLF
Special weather statement, May 31, 8:28 AM CDT, 2 hours 6 minutes before
IAZ068-ILZ015-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY CANCELLED FOR THE QCA...

THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT HAD BEEN IN EFFECT
FOR SCOTT COUNTY IN IOWA AND ROCK ISLAND COUNTY IN ILLINOIS...
INCLUDING THE QUAD CITIES AREA...HAS BEEN CANCELLED.

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PRODUCED HEAVY RAIN ACROSS THE QCA HAD
WEAKENED AND MOVED EAST.

WOLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:43 PM CDTSevere Thunderstorm WarningDVNJones, Linn32 min
May 30, 9:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan25 min
May 30, 10:21 PM CDTSevere Thunderstorm WarningDVNLinn24 min
May 30, 10:58 PM CDTSevere Thunderstorm WarningDVNLinn32 min
May 31, 12:22 AM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington28 min
May 31, 1:11 AM CDTSevere Thunderstorm WarningDVNLouisa34 min
May 31, 1:25 AM CDTFlash Flood WarningDVNJohnson, Louisa, Washington3 hr
May 31, 4:25 AM CDTFlash Flood WarningDVNJohnson, Louisa, Muscatine, Washington3 hr
May 31, 11:02 AM CDTSevere Thunderstorm WarningDVNLinn43 min
May 31, 11:14 AM CDTSevere Thunderstorm WarningDVNDelaware46 min
May 31, 11:24 AM CDTTornado WarningDVNJones, Linn36 min
May 31, 11:48 AM CDTTornado WarningDVNJones27 min
May 31, 12:29 PM CDTSevere Thunderstorm WarningDVNClinton, Scott46 min
May 31, 3:31 PM CDTFlash Flood WarningDVNBuchanan, Delaware4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.